Advertisement

Random Media pp 311-321 | Cite as

Random Rays and Stochastic Caustics

  • Benjamin S. White
Part of the The IMA Volumes in Mathematics and Its Applications book series (IMA, volume 7)

Abstract

I review a theory of high frequency random wave propagation which is obtained by applying a stochastic limit theorem to the equations of ray theory in a random medium. The method is applicable in the “strong fluctuation region” when large amplitudes occur randomly. If index of refraction fluctuations are small, of order a, large amplitudes are accompanied by the occurrence of caustics which appear after long propagation distances of order a correlation lengths of the random medium. Under broad hypotheses it is shown that the region of random caustics is given, up to a single distance scale parameter, by a universal curve for the probability of caustic formation along a ray as a function of propagation distance. In this region wavefront geometry is in some sense preserved despite the order 1 random wanderings of the rays, since to leading order the random displacement of the rays is along the wavefronts.

On this scale limit equations can be derived for the joint distribution of an arbitrary number of ray positions and associated raytube areas. The transformation from ray coordinates to physical coordinates is effected by deriving expressions for quantities which are transported along a ray, when summed over the random number of randomly chosen rays which pass through a fixed point in physical space. Application is given to computation of the correlation function of intensity.

Keywords

Propagation Distance Random Medium Scintillation Index Universal Curve Functional Central Limit Theorem 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    R. M. Lewis, J.B. Keller, “Asymptotic methods for partial differential equations”, Research Report EM-194, AFCRL, Air Force Contract #AF 19(604)5238 (1964)Google Scholar
  2. [2]
    L. A. Chernov, Wave Propagation in a Random Medium, Trans. R.A. Silverman McGraw-Hill, New York (1960)Google Scholar
  3. [3]
    J. B. Keller, “Wave propagation in random media”, Proc. Sympos. Appl. Math. Vol 13, Amer. Math. Soc., Providence, RI (1960)Google Scholar
  4. [4]
    V. I. Tatarski, Wave Propagation in a Turbulent Medium, Trans. R.A. Silverman, Dover, New York (1967)Google Scholar
  5. [5]
    H. Kesten, G. Papanicolaou, “A limit theorem for stochastic acceleration”, Comm. Math. Phys. 78, 19–63 (1980)MathSciNetMATHCrossRefGoogle Scholar
  6. [6]
    V. A. Kulkarny, B. S. White, “Focussing of waves in turbulent inhomogeneous media”, Phys. Fluids 25 (10), 1770–1784 (1982)MathSciNetMATHCrossRefGoogle Scholar
  7. [7]
    B. S. White, “The stochastic caustic”, SIAM J. Appl. Math. 44 (1), 127–149 (1984)MathSciNetMATHCrossRefGoogle Scholar
  8. [8]
    D. I. Zwillinger, B. S. White, “Propagation of initially plane waves in the region of random caustics”, Wave Motion 1, 207–227 (1985)MathSciNetMATHCrossRefGoogle Scholar
  9. [9]
    B. S. White, B. Nair, A. Bayliss, “Random rays and seismic amplitude anomalies”, Geophysics, submittedGoogle Scholar
  10. [10]
    D. Ludwig, “Uniform asymptotic expansions at a caustic”, Comm. Pure Appl. Math. 19 (2) (1966)CrossRefGoogle Scholar
  11. [11]
    G. Papanicolaou, W. Kohler, “Asymptotic theory of mixing stochastic ordinary differential equations”, Comm. Pure Appl. Math. 27, 641 (1974)MathSciNetMATHCrossRefGoogle Scholar
  12. [12]
    L. Hesselink, B. Sturdevant, “Propagation of shock waves through random media” J. Fluid Mech., submittedGoogle Scholar

Copyright information

© Springer-Verlag New York, Inc. 1987

Authors and Affiliations

  • Benjamin S. White
    • 1
  1. 1.Exxon Research and Engineering CoAnnandaleUSA

Personalised recommendations